Iowa, 2001

Hail in Iowa, June 11, 2001

June 11, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 11, 7:35 PM CST, 2 hours earlier.

Area forecast discussion, Jun 11, 7:35 PM CST, 2 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT MON JUN 11 2001

ELEVATED CONVECTION CONTINUES TO STEW IN FAR SERN SD EARLY THIS
EVENING...PULSING UP BRIEFLY...WITH STG CELL CLOSING OR KORC RAPIDLY
WEAKENING.  ENVIRONMENT STILL FAVORABLE FOR WIND POTENTIAL...AS WITH
WKR -SHRA EARLIER.  APRS FOCUS FOR ANY CHANCE OF FURTHER SIG
CONVECTIVE WEATHER TONIGHT WOULD APPEAR TO BE THE HIGHLY CONVERGENT
COLD FRONT...CURRENTLY JUST SOUTH OF A SIOUX CITY TO WINDOM LINE.

WIND FIELDS LACKING MUCH SPEED SHEAR AND LARGELY UNIDIRECTIONAL SW
WNDS ON NLG PROFILER...BUT FAIRBURY IS MORE FAVORABLE SHEAR IN LO
LVLS...BUT WK MID LVL FLOW OF 15 TO 20 KTS.  A COUPLE CELLS INITIATED
ALG BNDRY IN SCNTRL NEBR...AND EXHIBITED SPLITTING NATURE...FAVORING
SRN CELLS.  SIGNIFICANT ELEVATED INSTABILITY CONTINUES...AND WITH
INCREASE IN LLJ AFTER DARK...WL LKLY HAVE INCRS IN COVERAGE AS WELL.
IF FLOW BEGINS TO BACK A BIT MORE WITH APPROACH OF WAVE IN WRN
PLAINS...CUD BE LONGER TERM EVENT AS WELL IN FAR SERN CWA.

UPDATED MAINLY FOR WATCH AND TO CLEAR EARLY EVENING WEATHER...BUT
MAY PUT IN ANOTHER ROUND OF UPDTS AS$ NEWER GUIDANCE BECOMES
AVAILABLE.  18Z MESOETA TOO CONTMINATED FOR USAGE

.FSD... NONE
CHAPMAN

In the hours before

Special weather statement, Jun 11, 3:52 PM CST, 5 hours 43 minutes before
MNZ072-080-081-089-090-112215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT MON JUN 11 2001

...TORNADO WATCH NUMBER 397 CANCELLED FOR SOUTHWEST MINNESOTA...

THE THREAT FOR TORNADOES ACROSS SOUTHWEST MINNESOTA HAS ENDED.
THEREFORE THE TORNADO WATCH WHICH WAS IN EFFECT FOR COTTONWOOD...
NOBLES...LYON...JACKSON AND MURRAY COUNTIES HAS BEEN CANCELLED.

The radar

The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
June 11, 9:35 PM CST
Where
Clay County, Spencer
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
43.150, -95.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252764.